News for Pharmacy Compounders in Regards to Possible Melamine Contamination of Pharmaceutical Components
Department of Health and Human Services
|Public Health Service
Food and Drug Administration
|Silver Spring, MD 20993|
Pharmacy compounders should be aware of the possibility of melamine contamination in pharmaceutical components. Melamine is a nitrogen-based compound that is characterized by its high nitrogen content. Melamine is an industrial chemical used in the manufacturing of resins for surface laminates and adhesives in the production of wood-based panels. Melamine or its resins are also used in making "melamine" dinnerware, additives for textiles, and as flame-retardant additives for foam mattresses.
In 2007, FDA learned that certain pet foods were sickening and killing cats and dogs. FDA found that vegetable proteins imported into the U.S. from China and used as ingredients in pet food products were contaminated with melamine. In September 2008, FDA received reports of melamine contaminated infant formula in China.
These incidents share the following similarities:
- Melamine, a nitrogen-based contaminant, was added to bolster the apparent protein content in foods or in ingredients used in processed food products intended to contain protein.
- The recipients of the ingredients used a test for nitrogen content that is unable to distinguish between melamine and the desired protein.\
- Melamine contamination was discovered only after numerous adverse health events, including deaths, were reported and associated with the use of contaminated products.
Given the potential for serious adverse events associated with melamine contamination, FDA recently issued a guidance on pharmaceutical components that are “at risk” for melamine contamination. As of the date of this letter, FDA is not aware of any contamination of pharmaceuticals with melamine.
It is critical that pharmacy compounders using “at-risk components” to compound drug products be aware of the importance of properly testing these components to detect melamine contamination. Pharmacy compounders should exercise controls over their use of at-risk nitrogen-based components, as well as components that are not tested for nitrogen but are derived from starting materials that are tested for total nitrogen content.
Pharmacy compounders should know their supply chain for any at-risk components, including knowing the actual manufacturer of the components as well as any subsequent repackers and distributors, and seek certification that at-risk components are free of melamine contamination. Pharmacy compounders that use at-risk components in compounding drugs should also test for the presence of melamine, or ensure that such testing was properly done by a reliable supplier. Testing in accordance with United States Pharmacopoeia (USP) methods does NOT satisfy FDA’s recommendations for these components.
FDA considers that the presence of melamine in any drug (unless specifically approved, or present as a monitored and appropriately limited trace impurity arising from degradation or processing), to render that drug adulterated under the Federal Food, Drug, and Cosmetic Act.
FDA’s guidance on Pharmaceutical Components at Risk for Melamine Contamination (PDF). Possible at-risk pharmaceutical ingredients are listed at the end of the guidance. This list is not considered to be exhaustive. The guidance also provides information about testing “at-risk components,” including descriptions of the methodologies for GC-MS screening at http://www.fda.gov/AnimalVeterinary/ScienceResearch/ToolsResources/ucm135002.htm.
The FDA also asks that any complaints or adverse events associated with melamine contamination be reported to MedWatch, the FDA’s voluntary reporting program, by calling 800-FDA-1088, or electronically at www.fda.gov/medwatch/report.htm. In addition, so that the FDA can assure comprehensive follow up, when filing the report, please identify the sources of the pharmaceutical ingredients used by your firm to Allison Lin, Consumer Safety Officer at firstname.lastname@example.org.